Illinois, 2005

Drought in Illinois, November 1 to 30, 2005

November 1 to 30, 2005 · NWS DVN · 13 events in 13 counties and zones

The drought that began back in June 2005 continued through November and into December. Since the growing season was now over, the main impacts on the drought were hydrologic.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

The drought that began back in June 2005 continued through November and into December. Since the growing season was now over, the main impacts on the drought were hydrologic. A report on the hydrologic conditions is supplied by the service hydrologist.Stream flows began the month with most stations in Iowa and Missouri reporting near normal (25th to 74th percentile) conditions, with a couple reporting below normal (10th to 24th percentile) and a couple others reporting much below normal (less than 10th percentile) conditions. In Illinois, about half of the stations reported much below normal conditions. The other half of the stations in Illinois reported record low flows for the day.These conditions persisted for most of the month. Precipitation late in the month brought stream flows up. By the 28th across the entire HSA, most locations reported near normal conditions. A few locations reported above normal conditions and a few locations reported below normal conditions. These conditions continued through the end of the month.Although November's precipitation was closer to normal for the HSA, the long-term drought continued. Total precipitation for the month was 2.40 inches, or 0.15 inches below normal and 94% of normal. The six-month precipitation total was 13.28 inches, or 8.03 inches below normal and 62% of normal. November was the tenth consecutive month with below normal precipitation.According to the U.S. Drought Monitor maps, the drought conditions for the HSA did not change much during the month. By the end of the month, the eastern two-thirds of the HSA were in the Extreme Drought (D3) category. The western one-third of the HSA was in the Severe Drought (D2) or Moderate Drought (D1) category.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Oct 31, 4:45 PM CST, 7 hours 15 minutes earlier.

Area forecast discussion, Oct 31, 4:45 PM CST, 7 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
445 PM CST MON OCT 31 2005

.UPDATE...
RAIN HAS ENDED IN ALL BUT THE EXTREME SOUTH AND EAST...THEREFORE
HAVE REMOVED ALL MENTION ON RAINFALL EXCEPT IN THESE AREAS.
HOWEVER...THE CLEARING TREND IS SLOWER THAN FORECAST ATTM...AND WILL
DELAY CLEARING ALONG AND EAST OF THE MISSISSIPPI RIVER TIL AFTER
MIDNIGHT. ...ERVIN..

&&
.SYNOPSIS...
A STORM SYSTEM IN THE SOUTHERN PLAINS WILL MOVE UP THE OHIO VALLEY
TONIGHT AS HIGH PRESSURE BUILDS INTO THE REGION.

&&

.SHORT TERM...TONIGHT AND TUESDAY...
PRECIP WITH CURRENT SYSTEM SHOULD EXIT THE AREA BY MID EVENING
FOLLOWED BY DECREASING CLOUDS. CLOUDS FROM NEXT SYSTEM MAY INHIBIT
WARM UP ON TUESDAY DESPITE NICE WAA.     ..08..

&&

.LONG TERM...TUESDAY NIGHT THROUGH MONDAY...

CHANGES ARE LURKING ON THE HORIZON AS SEMI ZONAL FLOW BUCKLES WITH
STORM SYSTEM TO IMPACT THE MIDWEST OVER THE UPCOMING WEEKEND.
FIDELITY WITH ENSEMBLES ALONG WITH PREDICTABILITY CHARTS LEND HIGH
CONFIDENCE ON SYSTEM WITH ONLY DILEMMA FINE TUNING TRACK WITH
IMPACTS ON TEMPS...AND HOW MUCH PCPN...LOCATION OF AXIS OF HEAVIEST.
ECMWF WHICH HAS BEEN VERY CONSISTENT NOW FOR 3 RUNS SUGGESTS
HEAVIEST ACROSS THE SOUTHERN THIRD TO ONE HALF. ALSO LOOKS
ENCOURAGING NEXT 2 WEEKS TO REMAIN ACTIVE PER
ENSEMBLES...PREDICTABILITY CHARTS ...STRONG PACIFIC JET AND
RETROGRESSION OF NEGATIVE H5 ANOMALY FROM NOVIA SCOTIA.

TUE NIGHT AND WED...
SFC RIDGING WILL MOVE THROUGH OVERNIGHT TUE WITH CHILLY CONDITIONS
WITH MOSTLY CLEAR SKIES AND LIGHT WINDS. MIN TEMP FORECASTING
TECHNIQUE USING PROGGED H850 TEMPS AND STRENGTH OF SFC HIGH SUPPORT
MID TO UPPER 30S WITH LOWER 30S IN FAVORED COLD DRAINAGE AREAS.
AS RESULT...WENT AT OR FEW DEGS BELOW THE LOW END OF GUIDANCE.
NICE REBOUND ON WED WITH DEEP MIXING YIELDING LARGE DIURNAL SWING
ON BREEZY TO WINDY CONDITIONS. FORECAST SOUNDINGS ALONG WITH
LLVL THICKNESS SUPPORT U60S TO NEAR 70 DEGS IN THE WESTERN THIRD TO
ONE HALF OF CWA.

THURS LOOKS LIKE CARBON COPY OF WED...WITH WELL ABOVE NORMAL TEMPS
AND BREEZY TO WINDY CONDITIONS. GFS SUGGESTS POTENTIALLY SOME HIGH
CLOUDINESS IMPACTING THE AREA IN THE AFTN AHEAD OF DEVELOPING SYSTEM
TO THE WEST. WILL NEED TO WATCH EXTENT OF HIGH CLOUDS...WHICH THIS
TIME OF YEAR CAN HAVE A BIG IMPACT ON TEMPS.

SHORTWAVE TROUGH AND ASSOCIATED SFC LOW LOOK TO PASS NORTH OF THE
AREA ON FRI. HAVE KEPT OUT MENTION OF PCPN LATE THURS THROUGH FRI AS
LATEST ECMWF AND GFS SUGGEST MOISTURE LIMITED WITH TRAJECTORIES FROM
THE SOUTHWEST. PCPN CHCS APPEAR TO BE MAINLY NORTH OF THE TRACK WITH
SATURATION OCCURRING IN THE COOLER AIR. NEXT FEW SHIFTS WILL WANT TO
TAKE ANOTHER LOOK AS CANT TOTALLY DISCOUNT SOME LIGHT PCPN WITH FRONT
AND SFC LOW WITH DEWPTS POOLING IN THE MID TO UPPER 40S.

DUE TO HIGH CONFIDENCE ON SYSTEM SAT-SUN WAS A BIT MORE AGGRESSIVE
AND WENT STRAIGHT TO MODERATE TO HIGH CHC POPS LATE SAT AND SAT
NIGHT. NEXT FEW SHIFTS THOUGH WILL NEED TO CONSIDER RAISING TO
LIKELY AND EVENTUALLY CATEGORICAL MAINLY SAT NIGHT. TIMING OF RAIN
IS A BIT TRICKY WITH EASTERLY FLOW BUT BEST GUESS ATTIM IS RAIN
OVERSPREADING THE AREA LATE IN THE DAY SAT AND ESPECIALLY SAT NIGHT
WITH INDICATIONS OF INTENSIFYING DEFORMATION ZONE SWINGING THROUGH.
ANTICIPATE SAT FOR MUCH OF THE DAY LIKELY WILL BE DRY AND FOR THIS
REASON LOWERED TEMPS BUT ONLY A FEW DEGS DUE TO EASTERLY FLOW AND
INCREASE IN CLOUDS.

LOWERED TEMPS SUN AND MON BUT WITH INDICATIONS OF LONGWAVE TROUGH
JUST EAST OF CWA FEELING IS STILL TOO WARM WITH COLDER AIR POURING IN
AND GIVEN TIME OF YEAR. NEXT FEW SHIFTS CAN TAKE A LOOK AT THIS MORE
CLOSELY.    ..MM..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

08/MM
Hazardous weather outlook, Oct 31, 5:00 AM CST, 19 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CST MON OCT 31 2005

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-011100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
500 AM CST MON OCT 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTHEAST MISSOURI...
NORTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTH CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

DLF/KUHL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 drought. Local standard time, as filed.

Drought, Bureau

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Bureau forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
41.404, -89.529 (the zone’s center; the record gives no point)

Drought, Carroll

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Carroll forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
42.069, -89.934 (the zone’s center; the record gives no point)

Drought, Hancock

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Hancock forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
40.404, -91.165 (the zone’s center; the record gives no point)

Drought, Henderson

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Henderson forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
40.818, -90.925 (the zone’s center; the record gives no point)

Drought, Henry

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Henry forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
41.353, -90.131 (the zone’s center; the record gives no point)

Drought, Jo Daviess

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Jo Daviess forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
42.366, -90.212 (the zone’s center; the record gives no point)

Drought, McDonough

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
McDonough forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
40.456, -90.678 (the zone’s center; the record gives no point)

Drought, Mercer

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Mercer forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
41.205, -90.741 (the zone’s center; the record gives no point)

Drought, Putnam

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Putnam forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
41.205, -89.286 (the zone’s center; the record gives no point)

Drought, Rock Island

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Rock Island forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
41.467, -90.567 (the zone’s center; the record gives no point)

Drought, Stephenson

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Stephenson forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
42.352, -89.662 (the zone’s center; the record gives no point)

Drought, Warren

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Warren forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
40.849, -90.615 (the zone’s center; the record gives no point)

Drought, Whiteside

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Whiteside forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
41.756, -89.914 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5480762, 5480763, 5480764, 5480765, 5480766, 5480767, 5480768, 5480769, 5480770, 5480771, 5480836, 5480837, 5480838.